May 2022 Paving property for real stable polynomials and strongly Rayleigh processes
Kasra Alishahi, Milad Barzegar
Author Affiliations +
Bernoulli 28(2): 1198-1223 (May 2022). DOI: 10.3150/21-BEJ1383


One of the equivalent formulations of the Kadison–Singer problem which was resolved in 2013 by Marcus, Spielman and Srivastava, is the “paving conjecture”. In this paper, we first extend this result to real stable polynomials. We prove that for every multi-affine real stable polynomial satisfying a simple condition, it is possible to partition its set of variables to a small number of subsets such that the “restriction” of the polynomial to each subset has small roots. Then, we derive a probabilistic interpretation of this result. We show that there exists a partition of the underlying space of every strongly Rayleigh process into a small number of sets such that the restriction of the point process to each set has “almost independent” points. This result implies that the dependence structure of strongly Rayleigh processes is constrained—a phenomenon that is to be expected in negatively dependent measures. To prove this result, we introduce and study the notion of kernel polynomial for strongly Rayleigh processes. This notion is a natural generalization of the kernel of determinantal processes. We also derive an entropy bound for strongly Rayleigh processes in terms of the roots of the kernel polynomial which is interesting on its own.


We would like to express our deepest appreciation to Amir Daneshgar and Mohammadsadegh Zamani for their valuable and instructive comments on an early draft of this paper. We also wish to thank Ziheng Zhu who pointed out a technical mistake in an earlier version of this paper. Finally, we are grateful for the insightful suggestions offered by the anonymous referee which helped improve the quality of this article.


Download Citation

Kasra Alishahi. Milad Barzegar. "Paving property for real stable polynomials and strongly Rayleigh processes." Bernoulli 28 (2) 1198 - 1223, May 2022.


Received: 1 March 2021; Revised: 1 June 2021; Published: May 2022
First available in Project Euclid: 3 March 2022

MathSciNet: MR4388935
zbMATH: 1511.30003
Digital Object Identifier: 10.3150/21-BEJ1383

Keywords: Paving property , real stable polynomials , strongly Rayleigh processes

Rights: Copyright © 2022 ISI/BS


This article is only available to subscribers.
It is not available for individual sale.

Vol.28 • No. 2 • May 2022
Back to Top